Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 41, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2023, 7:21 PM CDT for Fremont County, Page County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 7:21 PM CDT (00:21 UTC)
- Expired
- May 12, 2023, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.4
The text
As transmitted.
660
WFUS53 KOAX 130021
TOROAX
IAC071-145-130100-
/O.NEW.KOAX.TO.W.0041.230513T0021Z-230513T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
721 PM CDT Fri May 12 2023
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Fremont County in southwestern Iowa...
Southwestern Page County in southwestern Iowa...
* Until 800 PM CDT.
* At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Rock Port, or 10 miles northwest of
Tarkio, moving northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Riverton around 745 PM CDT.
Farragut around 755 PM CDT.
Shenandoah around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Northboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9530 4058 9564 4059 9565 4082 9550
4065 9519
TIME...MOT...LOC 0021Z 214DEG 21KT 4053 9554
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Petersen1 follow-up statement
821
WWUS53 KOAX 130051
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
751 PM CDT Fri May 12 2023
IAC071-145-130101-
/O.EXP.KOAX.TO.W.0041.000000T0000Z-230513T0100Z/
Fremont IA-Page IA-
751 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR SOUTHEASTERN FREMONT AND SOUTHWESTERN PAGE
COUNTIES WILL EXPIRE AT 800 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Omaha.
LAT...LON 4058 9530 4058 9564 4059 9565 4082 9550
4065 9519
TIME...MOT...LOC 0051Z 214DEG 21KT 4067 9542
$$
PetersenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:04 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 12, 6:04 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Fri May 12 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 220 PM CDT Fri May 12 2023 Key Messages: - Strong to severe storms likely this afternoon and evening. - Environment capable of supporting tornadic storms. - Precip chances in play most of the forecast period. Water vapor imagery this afternoon showing a tight upper circulation lifting from northwest KS into southwest NE. System was nearly stacked with surface reflection situated in s-central NE with attendant warm front extending into w-central IA and dry line extending through s-central NE into central KS. Short term models are advertising ingredients coming together for potential significant severe weather event over the CWA this afternoon and evening. The upper low mentioned is expected to be in central NE by 23Z with surface low riding along the NE/KS border. Southerly flow ahead of the system will aid with drawing low level moisture northward into the region with dew points in the mid 60s/PWS around 1.5" inches. Current analysis suggests environment is already quite unstable despite thick cloud cover with MLCAPEs from 1500-2500 J/kg. Appears that storm initiation should occur along dry line on nose of steep 0-3km lapse rates. Expect storms to rapidly intensify along increasing boundary layer moisture convergence axis/instability axis. Adequate environmental deep layer shear roughly 40-50kt will be in place to promote rotating cells. And with steep mid layer lapse rates atop increasing low level moisture source, large hail threat will accompany any discrete storms. In addition to this, ESRH values greater than 150 (m2/s2) will enhance threat for tornadic storms. Storm motion for individual cells will be north/northeasterly while overall motion for storm activity will generally be easterly. Latest CAMs for the most part suggest storm activity shifting into the IA CWA sometime around 01Z with continuing threat for tornadic storms. Activity should clear the CWA then toward midnight. In addition to all this, excessively heavy rainfall is a distinct possibility accompanying stronger storms. However, flash flooding may be mitigated due to the speedy nature of individual cell movement. As the upper low lifts from NE into southeast SD, main threat for precip Saturday and Saturday night will be across the northern and eastern periphery of the CWA. Weak isentropic upglide will keep precip chance alive Sunday and Sunday night. Otherwise, precip chances are in play Wednesday afternoon through Thursday as a series of disturbances drop out of the Dakotas into the central Plains. Highs: Sat - upper 70s/low 80s Sun - upper 60s/mid 70s Mon - low 70s Tue - mid/upper 70s Wed - low 80s Thu - low 80s Fri - low/mid 70S && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 541 PM CDT Fri May 12 2023 Regional 88D showing scattered TSRA activity along a dry line crossing northeastward through eastern NE. As of now, it appears KLNK is through with any additional convective activity. KOFK will likely see activity for another couple hours. KOMA though a bit more problematic. Storms have split and are traveling north and south of the Omaha metro. Since cannot completely rule out a storm popping up over the next hour will include a TEMPO group to cover. Otherwise, KOFK will most likely remain in MVFR/IFR territory the remainder of the period while VFR prevails at KOMA/KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 243 PM CDT Fri May 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 243 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There is an Enhanced Risk for severe weather late this afternoon and evening. Storm initiation is expected along a dryline from about Albion to Columbus to Lincoln, and then continue to develop east southeast, while moving to the northeast. Severe storms should move out of the local area toward midnight. All modes of severe weather are possible, including large hail of 1 to 2 inches, damaging winds, flash flooding, and tornado or two. Thunderstorm chances continue on Saturday over areas north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday There is a Marginal Risk for severe weather for northeast Nebraska and western Iowa Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 6:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 4 SW LYONS 41.90N 96.53W
05/12/2023 BURT NE NWS EMPLOYEE
TORNADIC DEBRIS SIGNATURE STILL INDICATING A
LARGE TORNADO.
&&Local storm report, May 12, 6:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO 3 W OAKLAND 41.83N 96.52W
05/12/2023 BURT NE PUBLIC
SUBSTANTIAL FARMSTEAD DAMAGE.
&&Local storm report, May 12, 6:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL PERU 40.48N 95.73W
05/12/2023 E0.88 INCH NEMAHA NE EMERGENCY MNGR
&&Local storm report, May 12, 7:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TORNADO 2 SE UEHLING 41.71N 96.48W
05/12/2023 DODGE NE PUBLIC
DAMAGE TO A FARMSTEAD. POSSIBLE TORNADO.
&&Local storm report, May 12, 7:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG PILGER 42.01N 97.06W
05/12/2023 STANTON NE EMERGENCY MNGR
UNOCCUPIED CAMPERS BLOWN OVER. MANY FARM
STRUCTURES DAMAGED AND LARGE TREES SNAPPED
AND BROKEN. POWERLINES AND LARGE TREES
BLOCKING THE ROAD EAST OF STANTON.
&&Local storm report, May 12, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
721 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FLASH FLOOD AUBURN 40.39N 95.84W
05/12/2023 NEMAHA NE PUBLIC
CENTRAL AVENUE FLOODED CURB DEEP. FROM
SOCIAL MEDIA.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:23 PM CDT | Tornado Warning | OAX | Harrison, Monona | 37 min |
| May 12, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 59 min |
| May 12, 7:51 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 8 min |
| May 12, 7:51 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 9 min |
| May 12, 7:55 PM CDT | Flash Flood Warning | OAX | Monona | 3 hr |
| May 12, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 49 min |
| May 12, 8:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 27 min |
| May 12, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 31 min |
| May 12, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 34 min |
| May 12, 9:54 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 51 min |
| May 12, 10:45 PM CDT | Flash Flood Warning | OAX | Harrison, Monona | 3 hr |
| May 12, 10:47 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 28 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.